Hail, Cheyenne
- When
- May 28, 2:23 PM MST
- Where
- Cheyenne County, 4.36 mi E of Firstview
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.810, -102.450
Thunderstorms produce hail in Cheyenne County, Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce hail in Cheyenne County, Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 2:22 PM MST, 1 minute earlier.
Area Forecast Discussion National Weather Service Goodland KS 322 PM MDT Tue May 28 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 257 PM MDT Tue May 28 2019 The primary forecast concern from this afternoon through the overnight period is on the possibility of thunderstorms across the area. Another round of fog and low clouds overnight last night has set up a differential heating boundary across the southern part of the forecast area today. There is also a frontal boundary sweeping across the area today from west to east as a surface low pressure area moves out of southeast Colorado into western Kansas with the upper low further back over northeast Colorado expected to move over southwest Nebraska this evening. The SPC slight risk area highlights the area of better heating to the south combined with the cooler temperatures a loft to produce an area of instability that is coincident with the area of surface convergence. Expect an area of isolated to scattered thunderstorms across the forecast area with the possibility of severe storms extending from east central Colorado along the I-70 corridor into western Kansas from mid-afternoon through the evening hours. Also expect showers to linger into the late evening and overnight hours. .LONG TERM...(Wednesday through Tuesday) Issued at 238 PM MDT Tue May 28 2019 A closed low continues to lift northeastward through Thursday as a ridge builds in behind it over the central U.S. High pressure fills in across the western, central, and southeastern U.S. through Tuesday. Another closed low sets up over southern California by Friday night. This low weakens over the following days, shifting south and sitting over the Baja of California through Tuesday. At the surface, high pressure moves in over the Intermountain West and Plains through Saturday. A weak low could develop by Sunday on the Colorado/Kansas border along a stationary boundary. The boundary is expected to move out of the Tri-State region by Tuesday. Rain and thunderstorms are expected Friday, with chances returning Sunday through Monday night associated with the boundary. A warming trend is expected with the ridging that will be building over the central U.S. High temperatures are expected to increase from the upper 50s to 60s tomorrow into the 80s by Saturday. Low temperatures follow the same warming trend increasing from the 40s to 50s and lower 60s by Sunday night. The temperature forecast will likely increase over the coming days as models seem to be trending warmer. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1130 AM MDT Tue May 28 2019 At GLD, LIFR conditions with low ceilings and fog will transition through IFR to MVFR by 20Z and VFR by 22Z as showers and a few thunderstorms move through the area. Conditions will return to MVFR after 06Z as ceilings lower again following the passage of showers. VFR conditions are expected after 15Z as lower ceilings increase. MCK will see IFR conditions through 00Z with isolated showers and thunderstorms move through the area between 21Z-03Z. After 03Z MVFR conditions are expected to persist through the remainder of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...NEWMAN AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 1038 AM MDT Tue May 28 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1038 AM MDT Tue May 28 2019 /1138 AM CDT Tue May 28 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are expected across the area from this afternoon through tonight. A few of these storms could become severe during the afternoon and evening hours mainly along and north of the Interstate 70 corridor. Large hail around one inch along with damaging winds will be the primary threats. Lower threats include the possibility of localized heavy rain leading to flash flooding and an isolated tornado. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
956 AM MDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL 3 ESE WRAY 40.06N 102.17W
05/27/2019 M2.00 INCH YUMA CO PUBLIC
PUBLIC REPORTED VIA FACEBOOK 2 INCH HAIL 3
MILES E AND 2 MILES SOUTH OF WRAY, CO. THEY
ALSO REPORTED BROKEN TREE BRANCHES, BUT NO
THICKNESS WAS GIVEN OF THE BRANCHES.
1100 PM HAIL 2 E WRAY 40.08N 102.19W
05/27/2019 E2.00 INCH YUMA CO PUBLIC
PUBLIC REPORTED 2 INCH HAIL 2 MILES E OF
WRAY, CO.
1100 PM HAIL 5 WNW WRAY 40.11N 102.32W
05/27/2019 M2.00 INCH YUMA CO PUBLIC
PUBLIC REPORTED VIA FACEBOOK 2 INCH HAIL AT
COUNTY ROAD CC & 37 (WEST OF WRAY, CO.).
1030 PM HAIL YUMA 40.12N 102.72W
05/27/2019 E1.00 INCH YUMA CO EMERGENCY MNGR
0550 PM HAIL 3 NNE CLARKVILLE 40.41N 102.59W
05/27/2019 E1.25 INCH YUMA CO PUBLIC
UP TO HALF DOLLAR SIZED HAIL REPORTED.
PASTURE GRASSES BLOWN DOWN. VIA FACEBOOK.
0533 PM TORNADO 4 SSE CLARKVILLE 40.32N 102.59W
05/27/2019 YUMA CO STORM CHASER
FOOTAGE OF TORNADO FROM A STORM CHASER
NORTHEAST OF YUMA.
&&Special Weather Statement
National Weather Service Goodland KS
240 PM MDT Tue May 28 2019
COZ092-282115-
Cheyenne County CO-
240 PM MDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 315 PM MDT...
At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Kit Carson, or 20 miles southwest of Cheyenne
Wells, moving east at 10 mph.
Pea size inch and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of south central
Cheyenne County in east central Colorado.
LAT...LON 3868 10277 3872 10273 3879 10263 3881 10250
3861 10244 3861 10274
TIME...MOT...LOC 2039Z 248DEG 7KT 3865 10267
VincentSpecial Weather Statement National Weather Service Goodland KS 304 PM MDT Tue May 28 2019 COZ092-282145- Cheyenne County CO- 304 PM MDT Tue May 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 345 PM MDT... At 304 PM MDT, Doppler radar was tracking a strong thunderstorm near Cheyenne Wells, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cheyenne Wells and Arapahoe. This includes Highway 385 between mile markers 147 and 158. LAT...LON 3878 10250 3888 10252 3899 10216 3877 10210 TIME...MOT...LOC 2104Z 260DEG 17KT 3884 10242 Vincent
Special Weather Statement National Weather Service Goodland KS 307 PM MDT Tue May 28 2019 KSZ027-028-282145- Wallace KS-Logan KS- 307 PM MDT Tue May 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND WESTERN LOGAN COUNTIES UNTIL 345 PM MDT/445 PM CDT/... At 307 PM MDT/407 PM CDT/, Doppler radar was tracking a strong thunderstorm near Wallace, or 10 miles east of Sharon Springs, moving east at 20 mph. Pea to dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Winona and Wallace. A Severe Thunderstorm Watch remains in effect until 800 PM MDT/900 PM CDT/ for west central Kansas. LAT...LON 3879 10164 3898 10167 3908 10125 3875 10120 TIME...MOT...LOC 2107Z 258DEG 16KT 3887 10157 Vincent
Special Weather Statement
National Weather Service Goodland KS
310 PM MDT Tue May 28 2019
COZ091-092-282145-
Kit Carson County CO-Cheyenne County CO-
310 PM MDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 345
PM MDT...
At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Flagler, moving east at 20 mph.
Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.
Locations impacted include...
Flagler and Seibert.
This includes Interstate 70 in Colorado between mile markers 391 and
408.
LAT...LON 3913 10316 3928 10315 3935 10282 3889 10281
3893 10316
TIME...MOT...LOC 2110Z 253DEG 17KT 3911 10314
VincentPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 SSE SHARON SPRINGS 38.89N 101.75W
05/28/2019 M0.70 INCH WALLACE KS TRAINED SPOTTER
A MIX OF PEA TO DIME SIZED HAIL. HEAVY RAIN.
&&
JNThe Goodland radar (KGLD), 90 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828229.